August 18, 2020
A newly published study conducted by many of the research investigators who receive grant support from the Lupus Research Alliance found that older people with lupus may be able to discontinue their use of hydroxychloroquine. Investigators conducted this study because prolonged use of the drug can cause side effects like blurred vision and inflammation of parts of the eye (keratoconjunctivitis). This study was funded by the National Institute of Arthritis and Musculoskeletal and Skin Diseases (NIAMS) at the National Institutes of Health (NIH).
The multicenter retrospective study looked at the medical charts of 58 older adults with stable cases of lupus treated at three NYC hospitals who were taking or had stopped taking hydroxychloroquine. Among those who had discontinued hydroxychloroquine, 19.2 percent had a flare compared with 15.6 percent of those who stayed on the drug. Researchers concluded that stopping treatment with hydroxychloroquine “did not significantly increase the risk of flares.”
It is important to note that while the results are intriguing, more rigorous validation is needed because of the study limitations as a retrospective analysis relying on medical charts and a small size of patients in both the control and tested groups.
Source: Fernandez-Ruiz, R., Bornkamp, N., Kim, M.Y. et al. Discontinuation of hydroxychloroquine in older patients with systemic lupus erythematosus: a multicenter retrospective study. Arthritis Res Ther 22, 191 (2020). https://doi.org/10.1186/s13075-020-02282-0